Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Cheyenne, WY

March 9, 20244 counties in Wyoming; 5 counties in Nebraska

NWS Cheyenne, WY issued this red flag warning at Mar 9, 2024, 1:35 PM MST for 4 counties in Wyoming; 5 counties in Nebraska. It took effect at Mar 10, 2024, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2024, 1:35 PM MST (20:35 UTC)
In effect from
Mar 10, 2024, 11:00 AM MDT
Expired
Mar 10, 2024, 6:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Cheyenne County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 124 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2024-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2024-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS85 KCYS 092035
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
135 PM MST Sat Mar 9 2024

...CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHEAST WYOMING
SUNDAY...

WYZ417-100445-
/O.NEW.KCYS.FW.W.0005.240310T1700Z-240311T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
135 PM MST Sat Mar 9 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
417...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 6 PM MST Sunday. 

* AFFECTED AREA...Fire weather zone 417.

* WIND...West 20 to 25 MPH With gusts up to 40 MPH

* HUMIDITY...13 to 17 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
026 
WWUS85 KCYS 092155
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
255 PM MST Sat Mar 9 2024

...CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHEAST WYOMING
SUNDAY...

WYZ417-101200-
/O.CON.KCYS.FW.W.0005.240310T1700Z-240311T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
255 PM MST Sat Mar 9 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MDT 
SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONE 417...

* AFFECTED AREA...Fire weather zone 417.

* WIND...West 20 to 25 MPH With gusts up to 40 MPH

* HUMIDITY...13 to 17 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
777 
WWUS85 KCYS 100942
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
342 AM MDT Sun Mar 10 2024

...CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHEAST WYOMING
SUNDAY...

WYZ418-110000-
/O.EXA.KCYS.FW.W.0005.240310T1700Z-240311T0000Z/
Middle North Platte River Basin/Niobrara and Converse High Plains-
342 AM MDT Sun Mar 10 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 417 and 418...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 6 PM MDT
this evening. 

* AFFECTED AREA...Fire weather zones 417 and 418.

* WIND...West 20 to 25 MPH With gusts up to 40 MPH

* HUMIDITY...13 to 17 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ417-110000-
/O.CON.KCYS.FW.W.0005.240310T1700Z-240311T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
342 AM MDT Sun Mar 10 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 417 and 418...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 6 PM MDT
this evening. 

* AFFECTED AREA...Fire weather zones 417 and 418.

* WIND...West 20 to 25 MPH With gusts up to 40 MPH

* HUMIDITY...13 to 17 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
556 
WWUS85 KCYS 101831
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
1231 PM MDT Sun Mar 10 2024

...CRITICAL FIRE WEATHER CONDITIONS ACROSS EAST-CENTRAL WYOMING 
INTO THE NORTH PLATTE RIVER VALLEY SUNDAY...

NEZ436-WYZ433-110000-
/O.EXA.KCYS.FW.W.0005.000000T0000Z-240311T0000Z/
Lower North Platte River Basin/Scottsbluff National Monument-
Goshen/Middle-Lower North Platte River Basin-
1231 PM MDT Sun Mar 10 2024

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
433 AND 436...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 6 PM MDT this evening. 

* AFFECTED AREA...Fire weather zones 433 and 436.

* WIND...West 20 to 25 MPH With gusts up to 35 MPH

* HUMIDITY...13 to 17 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ417-418-110000-
/O.CON.KCYS.FW.W.0005.000000T0000Z-240311T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
1231 PM MDT Sun Mar 10 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
417 AND 418...

* AFFECTED AREA...Fire weather zones 417 and 418.

* WIND...West 20 to 25 MPH With gusts up to 40 MPH

* HUMIDITY...13 to 17 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
379 
WWUS85 KCYS 102032
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
232 PM MDT Sun Mar 10 2024

...CRITICAL FIRE WEATHER CONDITIONS ACROSS EAST-CENTRAL WYOMING
INTO THE NORTH PLATTE RIVER VALLEY SUNDAY...

WYZ417-110300-
/O.NEW.KCYS.FW.A.0002.240311T1700Z-240312T0000Z/
/O.CON.KCYS.FW.W.0005.000000T0000Z-240311T0000Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
232 PM MDT Sun Mar 10 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
417... 
...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Monday morning through
Monday afternoon. 

* AFFECTED AREA...Fire weather zones 417.

* WIND...West 20 to 25 MPH with gusts up to 40 MPH.

* HUMIDITY...13 to 17 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

WYZ418-110000-
/O.CON.KCYS.FW.W.0005.000000T0000Z-240311T0000Z/
Middle North Platte River Basin/Niobrara and Converse High Plains-
232 PM MDT Sun Mar 10 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
417 AND 418...

* AFFECTED AREA...Fire weather zones 418.

* WIND...West 20 to 25 MPH With gusts up to 40 MPH.

* HUMIDITY...13 to 17 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ436-WYZ433-110000-
/O.CON.KCYS.FW.W.0005.000000T0000Z-240311T0000Z/
Lower North Platte River Basin/Scottsbluff National Monument-
Goshen/Middle-Lower North Platte River Basin-
232 PM MDT Sun Mar 10 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
433 AND 436...

* AFFECTED AREA...Fire weather zones 433 and 436.

* WIND...West 20 to 25 MPH With gusts up to 35 MPH.

* HUMIDITY...13 to 17 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ434-110300-
/O.NEW.KCYS.FW.A.0002.240311T1700Z-240312T0000Z/
Pine Ridge/Nebraska National Forest-
232 PM MDT Sun Mar 10 2024

...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON FOR GUSTY WINDS
AND LOW RELATIVE HUMIDITY...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Monday morning through
Monday afternoon. 

* AFFECTED AREA...Fire weather zone 434.

* WIND...West 15 to 20 MPH with gusts up to 30 MPH.

* HUMIDITY...13 to 17 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Mar 9, 10:09 AM MST, 3 hours 26 minutes earlier. Its key messages:

  • Gusty winds are anticipated for the wind prone areas, particularly Bordeaux, tonight into early Sunday, but confidence is low in reaching high wind criteria.
  • Continuing to watch the potential for a winter storm mid-week, but some uncertainties exist at this time.
Area forecast discussion, Mar 9, 10:09 AM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1009 AM MST Sat Mar 9 2024

.KEY MESSAGES...

- Gusty winds are anticipated for the wind prone areas,
  particularly Bordeaux, tonight into early Sunday, but
  confidence is low in reaching high wind criteria.

- Continuing to watch the potential for a winter storm mid-week,
  but some uncertainties exist at this time.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 400 AM MST Sat Mar 9 2024

Fairly quiet weather is in place across the area this weekend. The
latest satellite imagery shows clear skies in place, with water
vapor imagery depicting much drier air moving in overhead. With
fresh snow and clear skies, temperatures are dropping across the
area, but the winds have failed to go completely calm for many. This
is keeping temperatures slightly warmer than their lowest potential
but don't be surprised to see areas like Laramie and Saratoga
plummet quickly if the light breeze temporarily eases. We're looking
at a nice day today as yesterday's trough clears out to the
southeast and strong ridging builds in overhead. 700-mb temperatures
will climb nearly 10C over the next 24 hours or so, ending up around
0C by this time tomorrow. Thus, look for temperatures to warm nicely
in areas that don't have snow on the ground, particularly in the
northern part of the CWA. Other locations such as between Elk
Mountain and Cheyenne, and then near and east of Sidney where snow
cover is still in place, we may see temperatures warm a bit slower.
Those should still reach near average highs this afternoon aided by
abundant sunshine. Expect that the higher sun-angle and mild
temperatures should lead to quite a bit of melting.

Later this evening, a progressive shortwave trough will skirt over
the top of the ridge across the northern Rockies, leading to quick
pressure falls over the plains. As high pressure builds into the
mountains, we'll have a decently strong cross-barrier MSLP gradient
setting up. This is expected to lead to increasing wind speeds this
evening and overnight, lasting into Sunday morning. Bordeaux is the
most likely location to hit high wind criteria, with probabilities
of around 40% on various in-house guidance. The Arlington area and
portions of Converse county have around a 30% probability. These
tools are primarily based on the GFS, which is showing a potent
pressure gradient across the Laramie range, well above the 75th
percentile of high wind events at Bordeaux. However, other models
show weaker parameters which reduces confidence. Therefore,
continued the trend of the prior forecast package with wind gusts of
50 to 55 MPH at Bordeaux, but remained just below criteria still.
This might be pretty close, so will let the next shift take another
look at it later today. Conditions remain breezy into Sunday, but
the probabilities for high winds decrease considerably by Sunday
afternoon. Looks like a mild day, with highs running perhaps 10F
warmer than average for this time of year. With the warming and
breezy conditions, elevated fire weather conditions are on track for
the northern part of the CWA Sunday afternoon.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 400 AM MST Sat Mar 9 2024

A dry and mild start to the extended forecast period across much
of the region on the western fringe of broad upper-level ridging
over the central CONUS. West-to-southwest flow aloft should help
promote downslope warming through at least Tuesday afternoon, w/
daytime highs in the upper 50s to lower 60s along and east of I-
25. Medium-range model guidance continues to suggest a potential
pattern shift by mid-week as the next large scale trough digs in
to the western US. High-elevation snow showers are possible from
Tuesday onward as several weak disturbances traverse the flow in
advance of the parent system, along with a general cooling trend
associated with the approaching trough. The latest deterministic
runs of both the GFS and ECMWF suggest the potential development
of a cut-off low over the Great Basin/Four Corners by Thursday &
Friday. This contributes to the development of a large Rex Block
over the western US, keeping the bulk of the mid and upper-level
energy well to the south along the US-Mexico border and limiting
any risk for a more substantial long-duration winter storm. This
being said, there could still be an opportunity for a widespread
moderate/heavy snowfall event early in the storms evolution from
Wed night through Thursday, just before the energy splits. While
the GFS is more aggressive, the ECMWF also shows hints of strong
surface cyclogenesis occurring over eastern Colorado and western
Kansas during this time period. It seems likely that snow should
become fairly widespread across southeast WY & western NE around
this time, but the intensity will most likely depend on the over
all strength of the lead short wave ahead of the main short wave
digging into the Great Basin, and whether or not dynamic support
can remain intact for a sufficient duration before the lead wave
becomes absorbed by the northern stream. It is worth noting that
northerly winds would likely be quite strong in this scenario as
well. While considerable uncertainty still exists with regard to
the evolution of the storm, scenarios resulting in a fairly high
impact winter storm remain plausible. Stay tuned.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1007 AM MST Sat Mar 9 2024

VFR conditions expected to persist through the 18Z TAF period
with clear skies. Occasional wind gusts 20 to 25 knots possible
at KRWL this afternoon, and across all southeast Wyoming and
western Nebraska TAF Terminals tomorrow late morning to
afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MN
LONG TERM...CLH
AVIATION...LEG
Hazardous weather outlook, Mar 9, 3:45 AM MST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
345 AM MST Sat Mar 9 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-101045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
345 AM MST Sat Mar 9 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Gusty winds are anticipated for the wind prone areas,
  particularly Bordeaux, tonight into early Sunday, but confidence
  is low in reaching high wind criteria.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

- Continuing to watch the potential for a winter storm mid-week,
  but some uncertainties exist at this time.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Nebraska, 2024Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.